Utah, 2008Flash Flooding in Utah, August 6 to 8, 2008
August 6 to 8, 2008 · NWS SLC · 8 events in 4 counties and zones
A very moist airmass allowed for widespread thunderstorm activity over a three-day period, which resulted in multiple flash floods across much of southern Utah.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 8
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A very moist airmass allowed for widespread thunderstorm activity over a three-day period, which resulted in multiple flash floods across much of southern Utah.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Aug 6, 3:20 PM MST, 34 minutes earlier.
Area forecast discussion, Aug 6, 3:20 PM MST, 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
420 PM MDT WED AUG 6 2008
.SYNOPSIS...SUBTROPICAL MOISTURE HAS SPREAD OVER THE AREA AND WILL
REMAIN IN PLACE THROUGH THE END OF THE WEEK. DRIER AIR IS EXPECTED
TO MOVE BACK INTO THE REGION BY EARLY NEXT WEEK.
&&
.DISCUSSION...WITH MUCH BETTER CLEARING EARLY TODAY THAN WAS SEEN
YESTERDAY...CONVECTIVE ACTIVITY IN THE SOUTHERN HALF OF THE
FORECAST AREA FORMED MUCH EARLIER TODAY AND HAS BEEN MUCH MORE
WIDESPREAD. THIS CONVECTION IS AIDED BY A CIRCULATION CURRENTLY
CENTERED IN SOUTHEAST UTAH...AND SHOWS UP WELL IN THE VISIBLE
SATELLITE IMAGERY. STORMS THAT HAVE FORMED HAVE PRIMARILY BEEN
HEAVY RAINERS...BUT A FEW CELLS HAVE ALSO BEEN DEEP ENOUGH TO
LIKELY SUPPORT SMALL HAIL. WITH A FEW FLASH FLOOD WARNINGS ALREADY
ISSUED AND THE THUNDERSTORMS SHOWING NO SIGN OF SLOWING...FLASH
FLOOD WATCH STILL LOOKS TO BE IN GOOD SHAPE.
IN STARK CONTRAST TO SOUTHERN UTAH...CONVECTION HAS BEEN VERY SLOW
TO DEVELOP IN THE NORTHERN HALF OF THE CWA TODAY. THERE IS LIKELY
SOME SUBSIDENCE IN THIS AREA ON THE BACKSIDE OF A WEAK SHORTWAVE
THAT MOVED THROUGH NORTHERN UTAH AND SOUTHWEST WYOMING EARLY THIS
MORNING. WHILE POPS IN MUCH OF THE NORTHERN HALF OF THE CWA WERE
REDUCED FOR TONIGHT...THEY WERE NOT COMPLETELY ELIMINATED...AS
SOME STORMS ARE BEGINNING TO MOVE INTO WESTERN UTAH FROM
NEVADA...AND THE FIRST STORMS ARE STARTING TO FORM OVER THE
OQUIRRH MOUNTAINS AS OF 4 PM MDT.
THIS DEEP MOISTURE WILL MOSTLY STAY IN PLACE THROUGH THE REST OF
THIS WEEK. BEST MOISTURE IS FORECAST TO SHIFT TO THE EAST A BIT
TOMORROW...BUT PW VALUES IN SOUTHWEST UTAH ARE STILL EXPECTED TO
BE AROUND 1.1 INCHES. THE NAM STILL HAS DRY AIR MOVING INTO
NORTHWEST UTAH BEGINNING LATE FRIDAY AFTERNOON...BUT THE ECMWF AND
GFS DO NOT BRING IN THIS DRIER AIR UNTIL LATE SATURDAY
AFTERNOON...SO HAVE KEPT HEALTHY POPS THROUGH THE AFTERNOON
SATURDAY.
&&
.HYDROLOGY...FOR TODAY...THUNDERSTORMS WILL CONTINUE INTO THE EVENING
HOURS IN THE SOUTHERN HALF OF UTAH...WITH LOCAL FLASH FLOODING DUE
TO HEAVY RAIN POSSIBLE. DEEP MOISTURE WILL REMAIN IN PLACE FOR
THE REST OF THIS WEEK...ALLOWING THE THREAT OF LOCAL FLOODING TO
CONTINUE. THIS THREAT MAY SLOWLY DRIFT MORE INTO NORTHERN UTAH AS
THE WEEK GOES ON...BUT THE POTENTIAL FOR HEAVY RAIN IN SOUTHERN
UTAH WILL LIKELY CONTINUE AS WELL.
&&
.AVIATION...NORTHERLY WINDS ARE EXPECTED TO DEVELOP AT THE KSLC
TERMINAL BY 23Z THIS AFTERNOON. THUNDERSTORMS ARE EXPECTED TO
CONTINUE TO DEVELOP OVER THE OQUIRRH MOUNTAINS THIS AFTERNOON. ANY
THUNDERSTORMS THAT DEVELOP WILL DRIFT TO THE EAST. THERE IS A 20
PERCENT CHANCE AN OUTFLOW BOUNDARY FROM ONE OF THESE STORMS WILL
MOVE ACROSS THE TERMINAL BRINGING GUSTY AND ERRATIC WINDS.
&&
.FIRE WEATHER...UPPER LEVEL RIDGE WILL REMAIN ENTRENCHED OVER THE
GREAT BASIN INTO THE WEEKEND. DEEP MOISTURE WILL ALSO REMAIN IN
PLACE THROUGH THE END OF THE WEEK BRINGING AT LEAST SCATTERED
THUNDERSTORMS EACH DAY. SOME OF THESE STORMS WILL BE CAPABLE OF
PRODUCING HEAVY RAIN. THE DEEP MOISTURE WILL KEEP MINIMUM RELATIVE
HUMIDITIES WELL ABOVE CRITICAL THRESHOLDS ACROSS MOST OF THE STATE
THROUGH FRIDAY. OVERNIGHT RECOVERIES WILL BE VERY GOOD AS WELL.
BENEATH THE UPPER LEVEL RIDGE THE FLOW WILL REMAIN RELATIVELY LIGHT
THROUGH FRIDAY. AS A RESULT WINDS AWAY FROM THUNDERSTORMS WILL
LARGELY BE TERRAIN DRIVEN. OVER THE WEEKEND AN UPPER LEVEL
DISTURBANCE WILL MOVE ONTO THE WEST COAST AND THROUGH THE NORTHERN
INTERMOUNTAIN REGION. THIS WILL LEAD TO INCREASED SOUTHWEST FLOW
ALOFT OVER THE WEEKEND. THIS MAY ALLOW FOR INCREASED SURFACE WINDS
BY SATURDAY AND SUNDAY. AS THIS DISTURBANCE MOVES THROUGH THE NORTHERN
INTERMOUNTAIN REGION A SIGNIFICANT DRYING TREND WILL BE POSSIBLE
ACROSS NORTHERN UTAH BY THE END OF THE WEEKEND. WITH THE POTENTIAL
FOR INCREASED SURFACE WINDS AND DRYING ACROSS THE NORTH BY THE END
OF WEEKEND FIRE WEATHER CONDITIONS MAY CHANGE CONSIDERABLY BY EARLY
NEXT WEEK.
&&
.SLC WATCHES/WARNINGS/ADVISORIES...
UT...FLASH FLOOD WATCH UNTIL 9 PM WEDNESDAY FOR UTZ010-UTZ012-UTZ013-
UTZ016-UTZ019-UTZ020-UTZ021-UTZ517-UTZ518.
WY...NONE.
&&
PUBLIC...SCHOENING
FIRE WEATHER...GRAHAM
AVIATION...KRUSE
HYDROLOGY...SCHOENING
FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)Hazardous weather outlook, Aug 6, 4:17 AM MST, 11 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
517 AM MDT WED AUG 6 2008
UTZ001>016-019>021-517-518-WYZ021-071130-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
517 AM MDT WED AUG 6 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND SOUTHWEST WYOMING.
.DAY ONE...TODAY AND TONIGHT
DEEP MOISTURE WILL RESULT IN ANOTHER DAY OF SCATTERED SHOWERS AND
THUNDERSTORMS ACROSS THE FORECAST AREA TODAY. HEAVY RAIN IS
POSSIBLE WITH THUNDERSTORMS THAT DEVELOP THIS AFTERNOON AND THIS COULD
PRODUCE ISOLATED FLASH FLOODING. FLASH FLOOD PRONE AREAS LIKE DRY
WASHES AND SLOT CANYONS SHOULD BE AVOIDED. SHOWERS AND
THUNDERSTORMS MAY CONTINUE INTO THIS EVENING...PRIMARILY OVER
SOUTHERN UTAH WHERE THE GREATEST MOISTURE IS PRESENT.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
DEEP SUBTROPICAL MOISTURE WILL LINGER INTO THE WEEKEND BEFORE A
DRYING TREND BEGINS. THIS WILL RESULT IN AN ACTIVE THUNDERSTORM PATTERN
WITH LOCALLY HEAVY RAIN AND AN ELEVATED THREAT OF FLASH FLOODING.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
In the hours before
Local storm report, Aug 6, 2:35 PM MST, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
335 PM MDT WED AUG 06 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0332 PM FLASH FLOOD 2 W ESCALANTE 37.76N 111.64W
08/06/2008 GARFIELD UT PARK/FOREST SRVC
LARGE FLASH FLOOD THROUGH THE ESCALANTE RIVER DRAINAGE
HEADWATER AREA INCLUDING THE MAINSTEM ESCALANTE RIVER.
&&
MCINERNEYFlash Flood, Kane
- When
- August 6, 3:54 PM MST to 6:24 PM MST
- Where
- Kane County, 22.97 mi ENE of Glen Canyon to 20.76 mi ENE of Glen Canyon
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 37.249, -111.311
Rainfall in Croton Canyon above Lake Powell produced a large flash flood that ran over a dirt road in area. Glen Canyon dispatch received reports from boaters of large amounts of debris from the drainage flowing into Lake Powell.
Flash Flood, Washington
- When
- August 6, 4:21 PM MST to 6:05 PM MST
- Where
- Washington County, 7.51 mi ENE of Pintura to 7.96 mi ENE of Pintura
- Cause
- Heavy Rain
- Reported by
- Park/Forest Service
- Coordinates
- 37.409, -113.155
Park rangers in Zion National Park reported flooding in Hop Canyon.
Flash Flood, Washington
- When
- August 6, 4:27 PM MST to 6:27 PM MST
- Where
- Washington County, 2.36 mi NNE of Harrisburg Jct to 6.54 mi W of Harrisburg Jct
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 37.203, -113.419
A flash flood occurred in Quail Creek, above I-15 near Hurricane. Rainfall amounts estimated by radar were as high as 2.9 inches in many areas.
Flash Flood, Wayne
- When
- August 7, 2:39 PM MST to 4:15 PM MST
- Where
- Wayne County, 1.06 mi S of Caineville to 2.38 mi NW of Caineville
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 38.315, -111.023
Law enforcement reported flooding across SR-24 near Caineville due to heavy rain on Caineville Wash.
Flash Flood, Garfield
- When
- August 8, 8:00 AM MST to 12:00 PM MST
- Where
- Garfield County, 37.92 mi NNE of (U07) Bullfrog/Glen to 35.01 mi NNE of (U07) Bullfrog/Glen
- Cause
- Heavy Rain
- Reported by
- Official NWS Observations
- Coordinates
- 38.013, -110.346
A rapid and very large river rise on the Dirty Devil River occurred on the morning of August 8th, topping out at 8400 cfs. This flood was due to heavy rainfall the day before in the Little Wild Horse Canyon area in the San Rafael Swell.
Flash Flood, Washington
- When
- August 8, 1:16 PM MST to 5:16 PM MST
- Where
- Washington County, 3.94 mi SE of New Harmony to 4.3 mi W of New Harmony
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 37.435, -113.277
Flash flooding was reported in the town of New Harmony. Radar estimates of rainfall over the area averaged around 4 inches for the day, with estimates as high as 7 inches.
Flash Flood, Wayne
- When
- August 8, 3:14 PM MST to 5:14 PM MST
- Where
- Wayne County, 4.07 mi S of Notom to 4.04 mi NNW of Notom
- Cause
- Heavy Rain
- Reported by
- Park/Forest Service
- Coordinates
- 38.171, -111.113
Park Rangers reported water flowing over Notom Road near Capitol Reef National Park.
Flash Flood, Garfield
- When
- August 8, 4:40 PM MST to 6:20 PM MST
- Where
- Garfield County, 27.6 mi N of (U07) Bullfrog/Glen to 29.77 mi N of (U07) Bullfrog/Glen
- Cause
- Heavy Rain
- Reported by
- Park/Forest Service
- Coordinates
- 37.947, -110.660
Heavy rain in the Henry Mountains caused flash flooding on multiple forest service roads south of Hanksville.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Nevada, August 6 to 8, 20082 deaths · 1 event
- Flash Flooding and Flood in Vermont, August 6, 2008$1.1 million · 5 events
- Damaging Wind in New Jersey, August 6, 2008$335,000 · 78 kt wind · 1 event
- Damaging Winds in South Carolina, August 6, 2008$80,000 · 60 kt wind · 9 events
- Hail and Damaging Winds in Massachusetts, August 6, 2008$68,000 · 50 kt wind · 9 events
- Flash Flooding in Colorado, August 6, 2008$95,000 · 2 events
- Hail and Damaging Winds in Tennessee, August 6, 2008$54,000 · 70 kt wind · 13 events
- Damaging Wind in Wisconsin, August 6, 20084 injured · $20,000 · 50 kt wind · 1 event
- Flash Flood and Damaging Winds in Arizona, August 6, 2008$31,000 · 56 kt wind · 3 events
- Lightning Strike in Colorado, August 6, 2008$30,000 · 1 event
- Flash Flooding and Damaging Winds in Colorado, August 6 to 8, 2008$12,000 · 65 kt wind · 6 events
- Damaging Winds in South Carolina, August 6, 200852 kt wind · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 133147, 133130, 133151, 133152, 133172, 133178, 133407, 133416.